This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Adrenergic Mediation of Dissociative Symptoms in Posttraumatic Stress Disorder

This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Adrenergic Mediation of Dissociative Symptoms in Posttraumatic Stress Disorder

To the Editor: Liu-Barbaro and Stein’s recent case report1 raises the more general question of adrenergic mediation of dissociative reactions among individuals with posttraumatic stress disorder (PTSD). In their report, a combination of sertraline and prazosin produced significant amelioration of both PTSD and dissociative symptoms. Since the authors reviewed the mixed results regarding successful treatment of dissociative symptoms with selective serotonin reuptake inhibitors, I shall focus on adrenergic mechanisms in this regard.

Southwick and collaborators2 were able to produce dissociative flashbacks after double-blind administration of intravenous infusions of the α2-adrenergic antagonist yohimbine among Vietnam veterans with PTSD. In comparison to healthy controls who had little response to yohimbine-induced adrenergic activity, 70% of the PTSD patients experienced panic attacks while 40% reported frank dissociative flashbacks.

On the basis of their findings,2 I have, for more than 20 years, prescribed the α2-adrenergic agonists clonidine and guanfacine for PTSD patients who have reported dissociative reactions. Patients whom I select for this treatment consistently report time lapses, sometimes lasting several hours, as did the Ethiopian refugee in the Liu-Barbaro and Stein report.1 It is also noteworthy that my patients typically report experiencing intense arousal prior to the onset of such dissociative episodes, suggesting that, for these patients, dissociation "kicks in" when their arousal/panic exceeds a certain threshold. I always start my patients on small doses of clonidine to make sure they won’ t become hypotensive, and they generally achieve complete remission of dissociative symptoms at a clonidine dosage of 0.1 mg 2 to 3 times daily, although I have occasionally had to double this dose. Sometimes, when patients begin to develop tolerance to clonidine, I switch to guanfacine, to which tolerance does not develop, probably because of its longer half-life.

I recognize that I have provided little more than anecdotes about clinical success. However, my clinical experience is consistent with the current case report as well as with the aforementioned rigorous yohimbine infusion data.2 To my knowledge, the only previous psychobiological theoretical article3 on the pathophysiology of dissociation has described observations after ketamine infusion and has focused exclusively on glutamatergic neurotransmission. It seems to me that adrenergic mechanisms also deserve attention as a mediator of dissociative symptoms.

References

1. Liu-Barbaro D, Stein M. Psychopharmacologic treatment of dissociative fugue and PTSD in an Ethiopian refugee. J Clin Psychiatry. 2015;76(7):958. PubMed doi:10.4088/JCP.14cr09334

2. Southwick SM, Krystal JH, Morgan CA, et al. Abnormal noradrenergic function in posttraumatic stress disorder. Arch Gen Psychiatry. 1993;50(4):266-274. PubMed doi:10.1001/archpsyc.1993.01820160036003

3. Chambers RA, Bremner JD, Moghaddam B, et al. Glutamate and post-traumatic stress disorder: toward a psychobiology of dissociation. Semin Clin Neuropsychiatry. 1999;4(4):274-281. PubMed

Matthew J. Friedman, MD, PhDa

Matthew.Friedman@dartmouth.edu

aNational Center for PTSD, Veterans Affairs Medical Center, White River Junction, Vermont, and Geisel School of Medicine, Dartmouth College, Hanover, New Hampshire

Potential conflicts of interest: None reported.

Funding/support: None reported.

Disclaimer: The views expressed in this report are those of the author and do not necessarily represent the views of the US Department of Veterans Affairs.

J Clin Psychiatry 2016;77(4):548-549

dx.doi.org/10.4088/JCP.15lr10198

© Copyright 2016 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 77

Quick Links: PTSD , Trauma